Utah, 2008

High Wind in Utah, June 10, 2008

June 10, 2008 · NWS SLC · 2 events in 2 counties and zones

A large and cold storm system brought snow to the higher elevations of Utah and gusty winds across parts of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A large and cold storm system brought snow to the higher elevations of Utah and gusty winds across parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 10, 3:14 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 10, 3:14 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MDT TUE JUN 10 2008

.SYNOPSIS...AN UNSEASONABLY COOL TROUGH WILL MOVE ACROSS THE GREAT
BASIN TODAY AND REMAIN THROUGH THURSDAY. THE TROUGH WILL MOVE OUT
AND A WARMING TREND WILL BEGIN FRIDAY AND LAST THROUGH THE
WEEKEND.

&&

.DISCUSSION...SHOWERS AND SOME ISOLATED THUNDERSTORMS CONTINUE TO
DEVELOP THIS AFTERNOON AND SLOWLY PUSH SOUTHEASTWARD. THE COLD
FRONT CURRENTLY STRETCHES ACROSS CENTRAL UT AT THIS TIME AND WILL
CONTINUE TO MOVE THROUGH UTAH...ACCELERATING A BIT THIS EVENING.
STRONG WINDS ARE OCCURRING THROUGH MUCH OF THE CWA. RECEIVED
REPORTS OF WINDS NEARING 56 MPH ACROSS WEST CENTRAL AND PORTIONS
OF SOUTHWEST UTAH. UPGRADED THESE AREAS TO A HIGH WIND WARNING
THROUGH THIS EVENING. CAUTION IS ADVISED ALONG I-15 IN CENTRAL AND
SOUTHERN UTAH AS AREAS OF REDUCED VISIBILITIES IN BLOWING DUST ARE
POSSIBLE THIS AFTERNOON AND EVENING.

SEVERAL AREAS WILL HAVE TO BE MONITORED FOR WIND HEADLINES THIS
EVENING. OBSERVATIONS IN THE RAFT RIVER MOUNTAIN RANGE HAVE BEEN
OVER 50 MPH ALL AFTERNOON. IT IS POSSIBLE THESE WINDS MAY REACH
PORTIONS OF THE LOWER ELEVATIONS OF THE GREAT SALT LAKE
DESERT...ALTHOUGH NOT CONFIDENT IN HIGH WIND CRITERIA BEING
REACHED. HELD OFF ON UPGRADING FOR NOW. ALSO NEED TO WATCH CASTLE
COUNTRY AND THE WESTERN UINTA BASIN FOR A POSSIBLE WIND ADVISORY
AS WINDS ARE NEARING THE BOTTOM END OF THE CRITERIA AT THIS TIME.

PRECIPITATION WILL GRADUALLY DIMINISH IN MANY LOCATIONS TONIGHT.
SNOW MAY MIX IN THE WITH RAIN SHOWERS ACROSS THE CACHE VALLEY LATE
TONIGHT INTO EARLY TOMORROW MORNING...AND A FEW FLAKES CANNOT BE
RULED OUT IN THE HIGHEST BENCH LOCATIONS OF THE NORTHERN AND EVEN
THE CENTRAL WASATCH FRONT.

A VORT LOBE ROTATING AROUND THE STRONG UPPER LEVEL LOW LOCATED
ACROSS THE NORTHERN INTERMOUNTAIN REGION IS EXPECTED TO MOVE
ACROSS NORTHERN AND CENTRAL UTAH WEDNESDAY MORNING INTO WEDNESDAY
AFTERNOON. INCREASED POPS AND QPF TO ACCOUNT FOR THIS. 18Z NAM
BRINGS THIS FEATURE IN FASTER THAN PREVIOUS RUNS. IF THIS IS
ACCURATE...POPS AND QPF MAY BE TOO HIGH TOMORROW AFTERNOON.

THE LARGE UPPER LEVEL TROUGH IS EXPECTED TO BEGIN TO MOVE AWAY
FROM THE AREA THURSDAY...BRINGING SOMEWHAT ZONAL FLOW INTO THE
EASTERN GREAT BASIN FOR THE WEEKEND. A STRONG WARMING TREND IS
EXPECTED THROUGH THE WEEKEND...WITH TEMPERATURES REACHING ABOVE
NORMAL LEVELS BY SATURDAY. THIS ABOVE NORMAL TEMPERATURE PATTERN
IS EXPECTED TO CONTINUE THROUGH AT LEAST MIDWEEK NEXT WEEK.

&&

.AVIATION...CEILINGS BELOW 7000FT AGL AT SLC TERMINAL SHOULD
PERSIST THROUGH 02Z...WITH A 30 PERCENT CHANCE THAT THEY WILL STAY
THROUGH 06Z. WINDS ARE EXPECTED TO STAY FROM THE NORTH THROUGH THE
ENTIRE EVENING...BUT COULD BECOME LIGHT AND VARIABLE OR
SOUTHEASTERLY DRAINAGE WINDS BRIEFLY BETWEEN 06Z AND 12Z. WINDS
COULD ALSO BECOME GUSTY AND ERRATIC DUE TO SHOWER ACTIVITY IN THE
AREA. BRIEF PERIODS OF MVFR CEILINGS OR VISIBILITIES ARE POSSIBLE IN
THE HEAVIEST SHOWERS.

&&

.FIRE WEATHER...VERY DRY CONDITIONS AND WIND GUSTS OF 40 TO 50 MPH
ARE OCCURRING EAST AND SOUTH OF A SURFACE COLD FRONT NOW MOVING
ACROSS CENTRAL UTAH. SEVERE FIRE WEATHER CONDITIONS WILL CONTINUE
FOR EASTERN AND SOUTHERN UTAH ALONG WITH A WIND SHIFT TO WEST OR
NORTHWEST THIS EVENING.

BAND OF PRECIPITATION IN NORTHERN UTAH WILL SAG SOUTHWARD INTO
CENTRAL AND NORTHEAST UTAH THIS EVENING AND THEN DISSIPATE LATER
TONIGHT. ISOLATED THUNDERSTORMS IN THIS BAND AND A CHANCE FOR WETTING
RAIN IN NORTH CENTRAL AND NORTHEAST UTAH.

POOR HUMIDITY RECOVERY IS EXPECTED IN THE SOUTH TONIGHT. DESPITE
COOLER TEMPERATURES IT WILL REMAIN VERY DRY IN THE SOUTH WITH
GUSTY POST FRONTAL NORTHERLY WINDS WEDNESDAY MORNING SO THE
WARNING HAS BEEN EXTENDED. IT REMAINS DRY BUT WINDS GRADUALLY
DECREASE IN THE AFTERNOON.

NUMEROUS SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WILL AFFECT
NORTHERN UTAH DURING WEDNESDAY MORNING AS THE COLD UPPER TROUGH
CROSSES NORTHERN UTAH...WITH A CHANCE FOR WETTING PRECIPITATION.
SNOW WILL POSSIBLY MIX IN ACROSS THE FAR NORTHERN VALLEYS. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT...WITH ONLY ISOLATED ACTIVITY LEFT ON THURSDAY
IN COOL NORTHWEST FLOW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING UNTIL 8 PM TUESDAY FOR UTZ015-UTZ016.

     RED FLAG WARNING UNTIL 10 PM TUESDAY FOR UTZ012-UTZ016-UTZ021-
     UTZ518.

     WIND ADVISORY UNTIL 8 PM TUESDAY FOR UTZ004-UTZ005-UTZ013-UTZ019-
     UTZ020-UTZ021.

     RED FLAG WARNING UNTIL 6 PM WEDNESDAY FOR UTZ019-UTZ020.

WY...NONE.

&&

PUBLIC...KRUSE
FIRE WEATHER...TARDY
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 10, 4:59 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
559 AM MDT TUE JUN 10 2008

UTZ001>016-019>021-517-518-WYZ021-111000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
559 AM MDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG BUT RELATIVELY DRY COLD FRONT WILL CROSS THE OUTLOOK AREA
FROM NORTH TO SOUTH TODAY AND TONIGHT. STRONG SOUTHWEST WINDS ARE
EXPECTED ACROSS SOUTHERN UTAH TO THE SOUTH OF THE FRONT WHILE
STRONG NORTHWEST WINDS WILL BLOW ACROSS THE WEST DESERTS BEHIND
IT.

THE WINDS ACROSS SOUTHERN AND CENTRAL UTAH WILL COMBINE WITH A
DRY AIRMASS TO CREATE AREAS OF EXTREME FIRE WEATHER CONDITIONS
THIS AFTERNOON INTO THIS EVENING.

SEE THE LATEST WEATHER STATEMENTS FOR DETAILS ON THE WIND AND
FIRE WEATHER THREATS.

THE FRONT WILL BRING UNSEASONABLY COOL TEMPERATURES BACK TO THE
OUTLOOK AREA AND SCATTERED VALLEY RAIN AND MOUNTAIN SNOW SHOWERS
OVER THE NORTH THIS AFTERNOON AND TONIGHT.

LOCAL FREEZING TEMPERATURES ARE POSSIBLE IN THE NORMALLY COLDER
NORTHERN VALLEYS TONIGHT AND LOCAL FROST IS POSSIBLE IN ALL OF THE
NORTHERN VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS SOUTHERN UTAH WEDNESDAY
AND AN UNSEASONABLY COOL AIRMASS WILL PERSIST OVER THE OUTLOOK
AREA. SCATTERED VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL ALSO
CONTINUE OVER THE NORTH WEDNESDAY.

LOCAL FROST IS POSSIBLE IN THE NORMALLY COLDER LOCATIONS AGAIN
THURSDAY MORNING.

DRY AND WARMER WEATHER WILL RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Wasatch Front

When
June 10, 5:00 PM MST
Where
Southern Wasatch Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A maximum wind gust of 60 mph was recorded at the sensor in Lehi.

High Wind, Southwest Utah

When
June 10, 6:00 PM MST
Where
Southwest Utah forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Milford airport ASOS recorded a maximum wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116722, 116725.